Florida, 2021

Flooding and Damaging Winds in Florida, June 14, 2021

June 14, 2021 · NWS JAX · 7 events in 2 counties and zones

S. Diurnal instability combined with the sea breezes, outflows, upper level energy and high moisture all under weak steering flow produced locally heavy rainfall and isolated pulse severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A stationary front meandered near the FL-GA state line under a mean layer upper level trough across the eastern U.S. Diurnal instability combined with the sea breezes, outflows, upper level energy and high moisture all under weak steering flow produced locally heavy rainfall and isolated pulse severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 14, 12:23 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 14, 12:23 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
123 PM EDT Mon Jun 14 2021

.AVIATION...
[Through 18Z Tuesday]

Low stratus over the region this morning has eroded away. Earlier
start to convection late this morning, with this activity
expanding in coverage across northeast FL through the early
afternoon as the Atlantic sea breeze migrates inland. Heavy
t-storms will restrict vsbys and may produce gusty erratic
outflows as well. With chaotic outflows, winds may quickly shift
at times. Tonight, convection will wane through the evening with
VFR to MVFR ceilings developing overnight. Winds back to the south
southwest ahead of another approaching front which will stall
across the region on Tuesday.

&&

.PREV DISCUSSION [1007 AM EDT]...

.NEAR TERM [Through Tonight]...

Low stratus and fog across inland portions of southeast GA and the
northern Suwannee Valley may expand further eastward along the
Interstate 10 corridor towards sunrise. Overcast skies and fog
will then lift during the mid-morning hours. Otherwise, the
stationary frontal boundary extending southwestward from
developing low pressure near the Outer Banks will move slowly
southward and will dissipate this afternoon. The drier air mass
located just northwest of our region will begin to filter into
inland southeast GA this afternoon, while a loose local pressure
gradient and light west-southwesterly low level flow from the I-10
corridor southward will allow for the Atlantic and Gulf coast sea
breezes to develop and move inland, with these boundaries and the
decaying front all serving as convective triggers this afternoon.

Latest short-term, high resolution guidance indicates that
convection will ignite along the FL Big Bend and Nature coast late
this morning, with isolated convection developing across coastal
southeast GA and along the FL/GA border near the front. Outflow
and inland moving sea breeze boundaries should then collide for
locations along and south of I-10 this afternoon, with forecast
model soundings indicating deep tropical moisture persisting over
most of northeast and north central FL this afternoon, while PWAT
values decrease over inland southeast GA from north to south this
afternoon. Categorical POPs were placed in the forecast grids for
locations between I-95 and I-75, and slow/erratic storm motion
this afternoon will again raise the risk for localized flooding,
especially for urban and normally flood prone locations. Model
soundings also indicate ML CAPE values remaining in the relatively
tame 1,000 - 1,500 j/kg range today for locations south of
Waycross. Heavy rainfall amounts and frequent lightning strikes
will be the main threats this afternoon within this widespread
convective activity, mainly for locations south and east of
Waycross. The Weather Prediction Center has again placed these
locations within a Marginal Risk for Excessive Rainfall. Outflow
boundaries may spark widely scattered convection later this
afternoon for locations from Waycross northward. Highs will soar
to the lower 90s for these locations, while mid to upper 80s
prevail in the more tropical environment south and east of
Waycross.

Convective activity will quickly wane along the I-10 corridor
before sunset as the aforementioned drier air mass advects
southward, with widely scattered convection remaining possible
overnight over north central FL, where deeper moisture will
reside. Otherwise, the potent shortwave trough impacting the
eastern Great Lakes region today will dig a longwave trough over
the eastern third of the nation overnight, driving another frontal
boundary towards the Altamaha and Ocmulgee Rivers towards sunrise
on Tuesday. Our local pressure gradient will tighten overnight,
which should prevent fog formation for most locations, with a
light southwesterly breeze during the predawn hours keeping lows
in the low to mid 70s nearly area-wide.

.SHORT TERM [Tuesday Through Wednesday]...

A cold front from out of the north will settle in over the region
through midweek, with the front eventually stalling near the
Florida-Georgia border by midweek. Daily rounds of showers and
thunderstorms associated with diurnal heating are expected Tuesday
and Wednesday, with upper level troughing increasing the chances
for strong storm formations to occur on Tuesday due to increased
lift and cooling aloft. Drier air settling in over southeast
Georgia on Wednesday will act to inhibit convective
developments,making for areas outside of the frontal boundary,
primarily over northeastern Florida, more likely to experience
daytime convection. High temperatures for midweek will be in the
upper 80s and lower 90s with warmer temps expected to occur over
southeast Georgia and along the coast. Overnight low temperatures
will manage to drop down into the upper 60s by midweek for inland
areas due to drier air settling into the region.

.LONG TERM [Thursday Through Monday]...

Dry air over the region will begin to recede and weaken as high
pressure moves off to the east and low pressure from out of the
gulf develops into a trough west of the area, resulting in a more
southerly flow with an increase in moisture levels. Primarily
diurnal showers and storms throughout the area are expected to
continue through the end of the week and with build ups becoming
more widespread throughout the forecast area over the weekend as
the frontal boundary dissipates. Temperatures during this period
will be near the seasonal average.

.MARINE...

A stationary frontal boundary situated along the Florida and
Georgia border will weaken this afternoon, with numerous showers
and thunderstorms expected to develop over the northeast Florida
waters this afternoon to the south of this boundary. Seas of 2-3
feet will prevail both near shore and offshore today. Another
frontal boundary entering the southeastern states this morning
will also stall near the Florida and Georgia border by midweek.
Southwesterly winds will increase in advance of this frontal
boundary beginning late tonight, with Caution level wind speeds
of 15-20 knots expected on Tuesday night. Seas will briefly build
to 3-5 feet through Wednesday before diminishing by Wednesday
evening. Rounds of scattered thunderstorms will be possible on
Wednesday and Thursday for the northeast Florida waters. This
front will dissipate later this week as high pressure builds over
the southern Appalachians and low pressure takes shape over the
western Gulf of Mexico and moves northward. Lighter winds will
allow seas to fall to around 2 feet by late this week both near
shore and offshore.

Rip Currents: Low wave heights and developing offshore winds on
Tuesday will keep the risk low at area beaches through at least
midweek.

.FIRE WEATHER...

Light surface and transport winds will result in low daytime
dispersion values today for most of southeast GA and northeast FL.
Southwesterly surface and transport winds will keep dispersion
values above critically low values for north central FL. West to
west-southwesterly surface and transport winds will develop and
begin to strengthen overnight tonight, with breezy conditions
expected area-wide on Tuesday. This will create high dispersion
values across southeast GA, with good dispersion values forecast
across northeast and north central FL. A drier air mass will
filter into inland portions of southeast GA on Tuesday and
Wednesday, resulting in minimum relative humidity values of 30-35
percent both afternoons for locations north and west of Waycross.

.HYDROLOGY...

Slow moving thunderstorms this afternoon will likely result in
widespread 1-2 inch rainfall amounts for locations along and south
of the I-10 corridor, with locally higher totals possible.
Localized flooding will be possible this afternoon, especially
for urban and normally flood prone locations.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  95  70  92  68 /  10  20  20  20  10
SSI  74  92  75  89  74 /  20  30  30  20  20
JAX  72  94  73  91  71 /  30  60  30  40  20
SGJ  72  93  73  89  72 /  40  70  20  40  20
GNV  72  90  73  88  71 /  30  60  40  50  20
OCF  72  89  74  88  72 /  40  30  30  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jun 14, 9:09 AM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1009 AM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 NNW SPARR             29.36N 82.13W
06/13/2021                   MARION             FL   EMERGENCY MNGR

            DELAYED REPORT OF TREES DOWN AND A
            TRAMPOLINE THROWN/DAMAGED AT A RESIDENCE
            ALONG HIGHWAY 316.

&&

DD
Special weather statement, Jun 14, 11:28 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1228 PM EDT Mon Jun 14 2021

FLZ035-136-236-141715-
Eastern Alachua FL-Western Alachua FL-Gilchrist FL-
1228 PM EDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILCHRIST AND
SOUTHWESTERN ALACHUA COUNTIES UNTIL 115 PM EDT...

* At 1227 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Archer, or 12 miles southwest
  of Gainesville, moving northeast at 10 mph.

* Winds in excess of 40 mph, possibile funnel cloud formations, and
  minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Gainesville, Archer, University Of Florida and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2954 8256 2953 8265 2956 8266 2957 8268
      2962 8270 2978 8238 2956 8225 2949 8247
      2948 8249 2948 8256
TIME...MOT...LOC 1627Z 239DEG 14KT 2960 8252

BOOTHE
Special weather statement, Jun 14, 12:28 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
128 PM EDT Mon Jun 14 2021

FLZ125-133-141800-
Coastal St. Johns FL-Coastal Duval FL-
128 PM EDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 200 PM EDT...

* At 126 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Ponte Vedra Beach, moving north
  at 10 mph.

* Funnel clouds possible with this storm.

* Locations impacted include...
  Ponte Vedra Beach, Neptune Beach, Palm Valley, Sawgrass and San
  Pablo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3015 8132 3014 8148 3036 8151 3038 8136
      3025 8135 3019 8132
TIME...MOT...LOC 1726Z 172DEG 9KT 3023 8141

BOOTHE

The radar

The Jacksonville radar (KJAX), 43 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, St. Johns

When
June 14, 12:32 PM EST to 1:32 PM EST
Where
St. Johns County, 1.83 mi NW of Palm Vly
Reported by
Broadcast Media
Coordinates
30.200, -81.400

The media reported 2.11 inches of rainfall in the past hour at TPC Sawgrass.

Flood, St. Johns

When
June 14, 1:32 PM EST
Where
St. Johns County, 1.51 mi NNW of Palm Vly to 1.41 mi NW of Palm Vly
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.200, -81.390

Street flooding in Sawgrass due to heavy rainfall. Hourly rainfall was over 2 inches.

Heavy Rain, Flagler

When
June 14, 1:34 PM EST to 2:34 PM EST
Where
Flagler County, 2.07 mi N of Bunnell
Reported by
Trained Spotter
Coordinates
29.500, -81.260

A spotter measured 3.2 inches of rainfall in the past hour in the Lehigh Woods section of Palm Coast.

Flood, Flagler

When
June 14, 2:34 PM EST to 2:53 PM EST
Where
Flagler County, 1.29 mi WNW of Pine Lakes to 1.35 mi WNW of Bunnell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.539, -81.259

At 334 pm, street flooding was reported at the intersection of State Road 100 and North Bacher Street in Bunnell. Cars were struggling to drive across the flood water. At 353 pm, emergency management reported over 3 inches of water was covering the Woodbury Drive in Palm Coast. Saturated grounds blanketed much of the county. Storm totals rainfall amounts ranged from near 4 inches in Palm Coast to 5.62 inches at the EOC in Bunnell to 6-7 inches in southwest and northeast sections of Palm Coast.

Thunderstorm Wind, Flagler

When
June 14, 2:37 PM EST
Where
Flagler County, 2.76 mi S of Bunnell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.430, -81.260

Multiple trees were blown down on the the 1800 block of Old Haw Creek Road near Bunnell.

Thunderstorm Wind, Flagler

When
June 14, 2:42 PM EST
Where
Flagler County, 1.51 mi SSE of Seminole Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.420, -81.170

Trees were blown down and blocked the road in the Sexton Place section of Palm Coast.

Flood, Flagler

When
June 14, 2:53 PM EST
Where
Flagler County, 1.2 mi W of Pine Lakes to 0.95 mi ENE of Espanola
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.530, -81.260

Delete this.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960166, 960162, 960167, 960164, 960168, 960169, 960165.